High Wind, Russell
- When
- April 14, 2:11 PM CST to April 16, 2:48 AM CST
- Where
- Russell forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.915, -98.762 (the zone’s center; the record gives no point)
A very potent occluded upper low pressure area moved across portions of Central Kansas into Northeast Kansas during the daytime hours of April 15th, 2011. As this system moved slowly east, a very tight pressure gradient developed on the western side of this system to produce very strong gradient winds across portions of Central and South Central Kansas.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A very potent occluded upper low pressure area moved across portions of Central Kansas into Northeast Kansas during the daytime hours of April 15th, 2011. As this system moved slowly east, a very tight pressure gradient developed on the western side of this system to produce very strong gradient winds across portions of Central and South Central Kansas. Sustained winds of 40 mph were common across the region during the afternoon hours, with wind gusts as high as 60 to 67 mph reported. The non thunderstorm winds knocked down trees, flipped trampolines and even toppled a gas station roof.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 14, 2:00 PM CST, 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 300 PM CDT THU APR 14 2011 .DISCUSSION... FORECAST HIGHLIGHTS/CONCERNS FOCUS AROUND SEVERE WEATHER OUTBREAK THROUGH THIS EVENING...AND VERY STRONG NORTHWEST WINDS FRIDAY THINKING HAS CHANGED LITTLE SURROUNDING SEVERE WEATHER OUTBREAK THIS AFTERNOON/EVENING. THINKING SEVERE STORMS ARE LIKELY GENERALLY ALONG AND EAST/NORTHEAST OF A LINE EXTENDING FROM WELLINGTON TO WICHITA TO HUTCHINSON TO RUSSELL...AS STRONG SHORTWAVE TROUGH APPROACHES FROM THE WEST. DESPITE DEWPOINTS STRUGGLING TO REACH 60 DEGREES...STRONG FORCING...AMPLE SHEAR...STEEP LAPSE RATES AND MODEST INSTABILITY WILL LIKELY RESULT IN SEVERE STORMS. LOCATIONS GENERALLY SOUTHEAST OF THE TURNPIKE...ESPECIALLY CLOSER TO THE OKLAHOMA BORDER...LIKELY HAVE THE GREATEST POTENTIAL TO SEE HIGHER END SEVERE WEATHER DUE TO BETTER SHEAR AND INSTABILITY...INCLUDING THE RISK FOR STRONG/LONG TRACKED TORNADOES...VERY LARGE HAIL AND DAMAGING WINDS. WOULD LIKE TO SEE HIGHER DEWPOINTS FOR STRONG TORNADOES...BUT THINK THE THREAT IS STILL THERE GIVEN FORCING AND SHEAR. THE BEST CHANCES FOR STRONG/LONG TRACKED TORNADOES WILL LIKELY BE OVER EASTERN/NORTHEAST OKLAHOMA WHERE BEST SHEAR/INSTABILITY COMBO WILL BE LOCATED. LOCATIONS GENERALLY NORTHWEST OF THE TURNPIKE SHOULD ALSO SEE STRONG/SEVERE STORMS DESPITE LOWER INSTABILITY...DUE TO STRONG FORCING AND SHEAR. DESPITE MARGINAL DEWPOINTS...STEEP LAPSE RATES IN CONJUNCTION WITH STRONGLY BACKED LOW-LEVEL FLOW MAY RESULT IN A FEW SHORT-LIVED/WEAKER TORNADOES...ALONG WITH THE THREAT FOR LARGE HAIL/DAMAGING WINDS. SEVERE THREAT SHOULD WANE THROUGH THE EVENING FROM WEST TO EAST...EXITING SOUTHEAST KANSAS BY MIDNIGHT. AS THE SYSTEM CONTINUED TO STACK/BOMB OUT...AREAS OF RAIN SHOWERS WILL EXPAND/INCREASE WEST TO EAST ACROSS THE AREA AFTER MIDNIGHT...WITH POTENTIALLY A RAIN/SNOW MIX LATE TONIGHT-EARLY FRIDAY MORNING OVER CENTRAL KS. MARGINAL TEMPERATURES WILL PRECLUDE ANY ACCUMULATIONS. THE BIG STORY WILL BE THE VERY STRONG NORTHWEST WINDS OVERSPREADING THE AREA FROM THE NORTHWEST FRIDAY MORNING THROUGH EVENING. CONCERNED THAT EXTENSIVE CLOUDS WILL INHIBIT MIXING SOME. HOWEVER...VERY TIGHT PRESSURE GRADIENT AND AT LEAST SOME MIXING SHOULD ALLOW WINDS TO INCREASE 35-45 MPH...WITH GUSTS OF 50-60 MPH...STRONGEST WEST OF I-135. CONSEQUENTLY...HOISTED A HIGH WIND WARNING WEST OF I-135...NOT INCLUDING WICHITA. NIGHT SHIFT MAY NEED TO EXPAND ANOTHER ROW OF COUNTIES EAST TO INCLUDE THE I-135 CORRIDOR IF CONFIDENCE INCREASES. WIND ADVISORY IN EFFECT FARTHER EAST TO INCLUDE MUCH OF SOUTHEAST/EAST-CENTRAL KANSAS. LOOKING AT RATHER CHILLY TEMPERATURES EARLY SATURDAY MORNING...WHICH COULD APPROACH THE FREEZING MARK GENERALLY WEST OF THE FLINT HILLS. HOWEVER...FROST POTENTIAL MAY BE MITIGATED DUE TO CONTINUED NORTHWEST WINDS. GFS/ECMWF CONSENSUS WOULD SUGGEST THE MONDAY/TUESDAY TIMEFRAME COULD BE ESPECIALLY ACTIVE...AS SHORTWAVE ENERGY APPROACHES FROM THE WEST INTERACTING WITH RETURNING GULF MOISTURE. CONSENSUS WOULD SUGGEST WELL BELOW NORMAL TEMPERATURES NORTH OF THE FRONT OVER CENTRAL KANSAS TUESDAY...WITH CONTINUED BELOW NORMAL TEMPERATURES AREAWIDE WEDNESDAY. THINKING THE POTENTIAL EXISTS FOR AT LEAST MID 30S TEMPERATURES OVER MAINLY CENTRAL KANSAS EARLY WEDNESDAY MORNING. ADK && .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MAIN HAZARDS: THUNDERSTORMS AND STRATUS...THEN STRONG WINDS FRIDAY. UPPER LEVEL STORM SYSTEM WILL INTENSIFY AS IT EMERGES FROM CO/NM TO OVER KS THIS AFTERNOON INTO FRIDAY. MOISTURE WILL CONTINUE TO GET DRAWN RAPIDLY NORTHWARD INTO CENTRAL/EASTERN KS AHEAD OF THE STORM SYSTEM. SCATTERED CONVECTION PROGGED TO DEVELOP INITIALLY OVER CENTRAL KS EARLY THIS AFTERNOON...POSSIBLY AFFECTING RSL/SLN/HUT. OTHER SEVERE THUNDERSTORMS EXPECTED TO DEVELOP JUST EAST OF DRYLINE LATE THIS PM/EVE...ACROSS THE FLINT HILLS AND SERN KS. CNU WILL LIKELY BE AFFECTED BY THIS ACTIVITY...WHILE ICT WILL BE ON THE WESTERN EDGE AND MAY NOT GET THUNDERSTORMS. STRATUS OVER EASTERN CO/WESTERN KS/SWRN NE WILL WRAP SOUTHEASTWARD AROUND THE UPPER LOW INTO CENTRAL/SOUTH CENTRAL KS TONIGHT INTO FRIDAY. STRONG/GUSTY NW WINDS WILL DEVELOP FRIDAY WITH GUSTS OF 40-45 KT EXPECTED ALONG/W OF I-135...AFFECTING RSL/SLN/HUT/ICT. JMC && .FIRE WEATHER... VERY STRONG NORTHWEST WINDS OF 35 TO 45 MPH...WITH GUSTS OF 50-60 MPH SHOULD SEND THE GRASSLAND FIRE DANGER INTO THE VERY HIGH TO EXTREME CATEGORY MAINLY ALONG/WEST OF I-135 FRIDAY. DID NOT ISSUE A FIRE WEATHER WATCH THOUGH DUE TO THE POSSIBILITY OF NUMEROUS RAIN SHOWERS ACROSS THE AREA...ALONG WITH WELL BELOW NORMAL TEMPERATURES...WHICH WOULD TEND TO GREATLY LESSEN THE FIRE DANGER. ADK && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 41 50 34 66 / 40 60 10 10 HUTCHINSON 40 48 32 66 / 50 70 10 10 NEWTON 42 48 33 64 / 50 60 10 10 ELDORADO 43 49 33 64 / 30 60 10 10 WINFIELD-KWLD 42 52 34 67 / 30 40 10 10 RUSSELL 36 46 30 66 / 70 70 10 10 GREAT BEND 36 47 30 67 / 70 70 10 10 SALINA 44 47 32 65 / 60 70 20 10 MCPHERSON 41 47 32 65 / 60 70 10 10 COFFEYVILLE 45 54 37 65 / 90 60 20 10 CHANUTE 45 53 36 64 / 90 70 20 10 IOLA 45 53 35 63 / 90 70 20 10 PARSONS-KPPF 45 54 36 64 / 90 60 20 10 && .ICT WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 8 AM TO 9 PM CDT FRIDAY FOR KSZ049-051>053- 068-069-083-092-093. HIGH WIND WARNING FROM 8 AM TO 9 PM CDT FRIDAY FOR KSZ032-033- 047-048-050-067-082-091. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1252 PM CDT THU APR 14 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-151800- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1252 PM CDT THU APR 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE STORMS ARE LIKELY THIS AFTERNOON INTO THE EVENING HOURS FOR MOST OF CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS. STORMS ARE FIRST EXPECTED TO DEVELOP BETWEEN 1 AND 3 PM ALONG AND NORTHEAST OF A GREAT BEND TO WICHITA LINE. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE HAIL AS LARGE AS HALF DOLLARS ALONG WITH A BRIEF TORNADO OR TWO. ADDITIONAL STORMS ARE THEN EXPECTED TO DEVELOP FURTHER SOUTH ALONG THE DRYLINE AFTER 3 PM AND CONTINUE THROUGH THE EVENING HOURS. THESE STORMS WILL MAINLY AFFECT LOCATIONS SOUTHEAST OF THE KANSAS TURNPIKE. THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE BASEBALL SIZE HAIL...WINDS TO 75 MPH ALONG WITH LONGER TRACK TORNADOES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY VERY STRONG NORTHWEST WINDS WILL OVERSPREAD ALL OF CENTRAL AND SOUTH CENTRAL KANSAS ON FRIDAY. WIND SPEEDS ARE EXPECTED TO BE SUSTAINED BETWEEN 35 AND 40 MPH WITH GUSTS EXCEEDING 50 MPH. A HIGH WIND WATCH IS IN EFFECT GENERALLY ALONG AND WEST OF INTERSTATE 135. THESE STRONG NORTHWEST WINDS ON FRIDAY WILL ELEVATE THE GRASSLAND FIRE DANGER INDEX INTO THE VERY HIGH TO EXTREME CATEGORY FOR LOCATIONS GENERALLY ALONG AND WEST OF INTERSTATE 135 ON FRIDAY. TEMPERATURES EARLY SATURDAY MORNING COULD DROP TO NEAR FREEZING OVER PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS. ANYONE WITH SENSITIVE OUTDOOR PLANTS SHOULD STAY TUNED FOR SUBSEQUENT OUTLOOKS AND FORECASTS. THUNDERSTORMS WILL BE POSSIBLE MONDAY THROUGH TUESDAY NIGHT. AT THIS TIME IT APPEARS STRONG AND SEVERE STORMS WILL BE POSSIBLE WITH SOUTHEAST KANSAS HAVING THE GREATEST RISK. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON INTO THE EVENING HOURS FOR LOCATIONS EAST OF A GREAT BEND...TO WICHITA TO WELLINGTON LINE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
The national radar mosaic for the moment the first event began.
10 high wind. Local standard time, as filed.
The strong gradient winds toppled a gas station roof in Hutchinson. There were several reports of tree limbs downed, along with arcing power lines. 2000 people were without power because of the strong winds and arcing power lines. A portion of a liquor store roof was torn off.
A spotter reported several 6 to 7 inch tree limbs were blown down.
An empty semi tractor trailer truck was picked up and pushed by the back end and blown across US Highway 50 into a ditch east of Newton near Burrton.
A bolted down storage shed was blown off of its foundation in Wichita. Also, a three to eight foot section of a patio roof was blown off in East Wichita.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288834, 288836, 288839, 288848, 288860, 288840, 288842, 288843, 288846, 288851.